Alert archive / Connecticut / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Boston/Norton, MA

July 16, 2023Capitol Planning Region, Connecticut; Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 16, 2023, 9:23 AM EDT for Capitol Planning Region, Connecticut; Hampden County, Hampshire County, Massachusetts. It was in force for 3 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 9:23 AM EDT (13:23 UTC)
Expired
Jul 16, 2023, 12:30 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Capitol Planning Region, CT, Hampden County, MA, Hampshire County, MA

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:25 AM EDTFLASH FLOODBristol, CTseveral roads water covered and impassible with vehicles stuck. relayed by amateur radio.
Jul 16, 9:25 AM EDTFLASH FLOODBristol, CTseveral roads water covered and impassible with vehicles stuck. relayed by amateur radio.
Jul 16, 9:30 AM EDTFLASH FLOODNew Britain, CT2 feet of water on Corbin Ave - relayed by Amateur Radio.
Jul 16, 9:30 AM EDTFLASH FLOODNew Britain, CT2 feet of water on Corbin Ave - relayed by Amateur Radio.
Jul 16, 9:52 AM EDTFLASH FLOODWest Hartford, CT3 feet of water on Argyle Rd - vehicle stuck relayed by amateur radio.
Jul 16, 9:52 AM EDTFLASH FLOODWest Hartford, CT3 feet of water on Argyle Rd - vehicle stuck relayed by amateur radio.
Jul 16, 9:58 AM EDTFLASH FLOODWindsor, CTseveral feet of water on Addison Rd - relayed by Amateur Radio.
Jul 16, 9:58 AM EDTFLASH FLOODWindsor, CTseveral feet of water on Addison Rd - relayed by Amateur Radio.
Jul 16, 10:40 AM EDTFLASH FLOODHartford, CTParts of Franklin Ave closed from 1 foot of water. Relayed by Amateur Radio.
Jul 16, 10:40 AM EDTFLASH FLOODHartford, CTParts of Franklin Ave closed from 1 foot of water. Relayed by Amateur Radio.
Jul 16, 10:42 AM EDTFLASH FLOODEast Hartford, CTCar stuck in flood waters. Relayed by amateur radio.
Jul 16, 10:42 AM EDTFLASH FLOODEast Hartford, CTCar stuck in flood waters. Relayed by amateur radio.
Jul 16, 12:15 PM EDTFLASH FLOOD3 E Ellington, CTSocial media picture and report of roadway damage on Shenipsit Lake Rd. Photo shows cracking of asphalt. Time estimated.
Jul 16, 12:15 PM EDTFLASH FLOOD3 E Ellington, CTSocial media picture and report of roadway damage on Shenipsit Lake Rd. Photo shows cracking of asphalt. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WGUS51 KBOX 161323
FFWBOX
CTC003-013-MAC013-015-161630-
/O.NEW.KBOX.FF.W.0022.230716T1323Z-230716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
923 AM EDT Sun Jul 16 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Hartford County in northern Connecticut...
  Western Tolland County in northern Connecticut...
  Hampden County in western Massachusetts...
  South Central Hampshire County in western Massachusetts...

* Until 1230 PM EDT.

* At 923 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Hartford, New Britain, West Hartford, Bristol, 
  Manchester, Chicopee, East Hartford, Enfield, Southington, 
  Westfield, Holyoke, Glastonbury, Newington, Vernon, Windsor, 
  Agawam, West Springfield, Wethersfield and South Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4204 7301 4204 7305 4215 7307 4214 7303
      4222 7301 4225 7244 4160 7238 4158 7247
      4165 7251 4163 7263 4164 7263 4155 7285
      4156 7295 4164 7294 4164 7298 4180 7302
      4181 7295 4189 7294 4197 7289 4197 7303

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

KP
1 follow-up statement
408 
WGUS71 KBOX 161545
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
1145 AM EDT Sun Jul 16 2023

MAC013-015-161555-
/O.CAN.KBOX.FF.W.0022.000000T0000Z-230716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampden MA-Hampshire MA-
1145 AM EDT Sun Jul 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR HAMPDEN AND SOUTH CENTRAL 
HAMPSHIRE COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 200 AM EDT Monday for portions 
of northern Connecticut. Portions of Massachusetts. Portions of 
Rhode Island.

LAT...LON 4203 7242 4160 7238 4160 7240 4160 7241
      4159 7242 4158 7247 4165 7251 4163 7271
      4160 7272 4156 7283 4157 7283 4157 7285
      4155 7285 4156 7288 4156 7295 4161 7293
      4164 7294 4164 7298 4180 7302 4181 7295

$$

CTC003-013-161630-
/O.CON.KBOX.FF.W.0022.000000T0000Z-230716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-Tolland CT-
1145 AM EDT Sun Jul 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS 
AFTERNOON FOR HARTFORD AND WESTERN TOLLAND COUNTIES...

At 1145 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 3.5 inches of 
rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hartford, New Britain, West Hartford, Bristol, Manchester, East 
  Hartford, Enfield, Southington, Glastonbury, Newington, Vernon, 
  Windsor, Wethersfield, South Windsor, Farmington, Simsbury, 
  Bloomfield, Berlin, Rocky Hill and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4203 7242 4160 7238 4160 7240 4160 7241
      4159 7242 4158 7247 4165 7251 4163 7271
      4160 7272 4156 7283 4157 7283 4157 7285
      4155 7285 4156 7288 4156 7295 4161 7293
      4164 7294 4164 7298 4180 7302 4181 7295

FLASH FLOOD...RADAR INDICATED

$$

Nash

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:32 AM EDT, 51 minutes earlier.

Area forecast discussion, Jul 16, 8:32 AM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
832 AM EDT Sun Jul 16 2023

.SYNOPSIS...
A very wet day is in store with downpours and thunderstorms
leading to urban, poor drainage, and flash flooding across much
of the region. Drying out for Monday before rain chances
increase Tuesday as another cold front approaches the region.
Unsettled pattern leads to periods of dry and wet weather
through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
830 AM Update:

* Tornado Watch in effect until 3 PM for much of SNE *
* Significant flash flood threat also exists *

Very favorable environment in place for severe storms with
short-lived tornadoes and flash flooding. Mesoanalysis shows
plenty of CAPE, especially in 0-3 km layer and strong low level
shear in tropical environment which will persist into afternoon.
Already seeing a lot of rotational couplets and we have one TOR
warned storm in NE MA ahead of main area of showers/storms which
has shown strengthening rotation. We decided to leave metro
Boston out of Watch for now as we think most of activity will be
focused NW of Providence to Boston corridor, especially across
western/central MA and CT, but we did include Providence County
RI where we think the greatest threat is in NW corner of state.

This is one of the more impressive situations we've seen in a
while regarding the tornado threat. Although we do expect any
tornadoes to be short-lived, they will be capable of producing
damage. Additionally, flash flood threat cannot be overlooked as
main area of showers/storms moves through region today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Downpour and shower activity continue into the early overnight hours
tonight, though thunderstorm coverage should wane a bit after sunset
as instability falls off with the loss of daytime heating. Clearing
from west to east will occur beginning around 03Z as the cold front
begins to shift low level winds to the west. Precipitation should be
wrapped up across all areas by 06Z, with the exception of the Cape
and Islands, where showers may linger through about 09Z. Some breaks
of sunshine should develop by sunrise across the western half of the
CWA!

Unfortunately, the cold front will not trigger much relief from the
oppressive dewpoints that have been with us for the last few days,
so temperatures wont budge much overnight, falling back only into
the low-mid 70s once again.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* Little change in the overall weather pattern next week with broad
  troughing over the east coast bringing another round of rain
  chances Tuesday. After a break Wed/Thu rain returns late week.

* Warm and humid weather continues but dewpoints will finally drop
  to the mid-upper 60s by Wednesday into Thursday so it won't feel
  quite as muggy, at least for a while.

Details...

Monday through Tuesday...

Global guidance offers no long term pattern change when we look at
the 500 mb height field and the western U.S. ridge, eastern U.S.
trough pattern. While we do get several reprieves from the unsettled
weather this week, we'll remain periodically unsettled clear through
next weekend thanks to this pattern.

Monday will start wet in the very early morning hours but the plume
of deep moisture moves east, offshore on Monday into early Tuesday
with subtle mid level height rises which will keep SNE dry with a
mix of clouds and sun. This dry weather will persist into Tuesday
though we'll see clouds increasing ahead of an approaching trough
and surface front. This feature moves through late Tuesday with the
return of PWATs 1.5-2 inches which will bring the return of showers
and thunderstorms. Models indicate a decent chance of some of these
storms becoming strong to severe with CAPE over 1000 J/kg, low level
lapse rates of 7.5c/km, and bulk shear of 30-35 kts. Key will be
timing of the frontal forcing which, if it is too delayed would not
be able to take advantage of the instability. Flash flooding will
still be a concern in any downpours, given the wet antecedent
conditions.

Wednesday through Saturday...

Finally a more substantial push of drier air for the whole region
behind Tuesday night's front. Beneath modest mid level ridging
dewpoints drop well into the 60s and PWATs into the 0.5-0.75 inch
range through Thursday. Height rises and subsidence beneath a
surface high should keep rain away until sometime around Thursday
night/Friday when moisture surges north ahead of our next trough.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12Z Update...

Today... High confidence in trends, moderate in timing

Overnight fog/IFR conditions that developed across the
south coast and Islands overnight will lift to MVFR, MVFR/IFR
elsewhere with widespread drenching showers and thunderstorms.
Conditions this morning, between 12-16Z, look particularly poor
for western terminals with the possibility of a near stationary
convective line forming near or along the I-84 corridor. Variety
of TSRA and VCTS used at most terminals today, with the
exception of the Cape and Islands. Heavy rain/thunderstorm
threat begins to shift east after ~20Z. Gusty south/southwest
winds possible, up to 20-30kt possible.

Tonight...Moderate confidence in timing

Downpours and thunderstorms taper off from west to east, with
most terminals free of rain by 06Z, though some showers may
linger across the Cape until 09Z. IFR/MVFR to begin the evening,
lifting to MVFR/VFR by daybreak. A few thunderstorms possible
overnight but confidence on coverage is much less after 00Z,
thus, elected to leave out of the TAF. Winds shifting from the
S/SW to the WSW as cold front approaches from the west.

Monday... High confidence

Lingering MVFR along the eastern MA coastline and Cape through
15Z, otherwise VFR with clearing skies. Light westerly winds
shift to the SW by afternoon.

KBOS TAF...High confidence in trends, moderate in timing.

Shower activity becoming more widespread Sun AM with embedded
thunder mid AM into the afternoon as a line of showers/storms
moves in. Could see briefly higher gusts/heavy downpours if the
line moves over the terminal. Still could have some thunder
during the afternoon, but coverage appearing more spotty in
nature. MVFR develops overnight, VFR possible by 12Z.

KBDL TAF...High confidence in trends, moderate in timing.

MVFR to IFR, heavy downpours and thunderstorms develop after
10Z this morning, becoming more widespread through 16Z as a near
stationary convective line develops somewhere in the vicinity
of BDL. Rain and thunderstorms expected all day, gradually
deteriorating after 00Z tonight. MVFR improving to VFR by
daybreak with a windshift to the west; 5-10kt.

Outlook /Monday through Thursday/...

Sunday: Mainly IFR, with areas MVFR possible. Breezy. SHRA,
chance TSRA.

Sunday Night: Mainly IFR, with areas MVFR possible. Breezy.
Chance SHRA, slight chance TSRA, patchy BR.

Monday: Mainly VFR, with local IFR possible.

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA, isolated TSRA.

Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday: VFR.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today...Medium confidence

Continued showers and thunderstorms with heavy rain and gusty winds
are possible through the entire day. Winds stay out of the south
with gusts up to 25 knots. Small Craft advisory will likely be
needed along the outer waters with seas rising to 5-6 feet. Inner
waters likely wont need small crafts with seas only 3-4 feet.

Tonight Night...Medium confidence

Decreasing southerly winds overnight but seas likely remain elevated
at 4-5 feet for the outer waters and 3-4 feet for the inner waters.
Winds begin to shift WSW near daybreak.

Monday... High Confidence

Lingering showers may persist across the eastern waters through
15Z, otherwise dry with good visibility. West winds 10-15kt
shift to the SW through the day.

Outlook /Monday through Thursday/...

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain showers, slight
chance of thunderstorms. Local visibility 1 to 3 nm.

Sunday Night: Winds less than 25 kt. Local rough seas. Rain
showers likely, slight chance of thunderstorms. Local
visibility 1 to 3 nm.

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, isolated thunderstorms. Local visibility 1 to
3 nm.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night through Thursday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.

&&

.HYDROLOGY...
Flood Warnings remain in place on the CT River from Hartford,
south. Renewed flooding concerns likely to develop the second
half of the weekend as an additional 2-4", locally 6"+, of rain
may fall across southern New England; exacerbating existing
flooding, or lead to new flooding elsewhere.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ002>017-020-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...BW/KS
NEAR TERM...JWD
SHORT TERM...KS
LONG TERM...BW
AVIATION...BW/KS
MARINE...BW/KP/KS
HYDROLOGY...
Hazardous weather outlook, Jul 16, 8:25 AM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
825 AM EDT Sun Jul 16 2023

CTZ002>004-MAZ002>012-014-026-RIZ001-002-171230-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-015>017-020-RIZ003>007-171230-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018-019-021>024-RIZ008-171230-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
825 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-171230-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
825 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 16, 8:54 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
854 AM EDT Sun Jul 16 2023

CTZ002-161345-
Hartford CT-
854 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southern Hartford
County through 945 AM EDT...

At 854 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wolcott, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Windsor, Wethersfield,
South Windsor, Farmington, Simsbury, Bloomfield, Berlin, Rocky Hill,
Avon, Plainville and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

A Tornado Watch remains in effect until 300 PM EDT for northern
Connecticut.

&&

LAT...LON 4191 7283 4178 7247 4163 7271 4158 7276
      4157 7280 4155 7282 4157 7283 4157 7285
      4155 7285 4156 7288 4156 7294 4164 7294
      4164 7298 4166 7299
TIME...MOT...LOC 1254Z 228DEG 30KT 4157 7294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KP
Special weather statement, Jul 16, 9:02 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
902 AM EDT Sun Jul 16 2023

MAZ004-011-012-161345-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
902 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of central Worcester
and eastern Hampden Counties through 945 AM EDT...

At 902 AM EDT, Doppler radar was tracking a strong thunderstorm over
Spencer, or 10 miles west of Worcester, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Worcester, Leominster, Shrewsbury, Gardner, Holden, Southbridge,
Clinton, Charlton, Spencer, Leicester, Sturbridge, Lancaster,
Templeton, Rutland, Sterling, West Boylston, Westminster, Barre,
Warren and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

A Tornado Watch remains in effect until 300 PM EDT for western and
central Massachusetts.

&&

LAT...LON 4210 7202 4218 7223 4261 7202 4240 7164
TIME...MOT...LOC 1302Z 213DEG 22KT 4227 7202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KP

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:54 AM EDTSpecial Weather StatementBOX51 min
Jul 16, 9:15 AM EDTSevere Thunderstorm WarningBOXCapitol Planning Region45 min
Jul 16, 9:51 AM EDTSpecial Weather StatementBOX54 min
Jul 16, 10:16 AM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region44 min
Jul 16, 10:49 AM EDTFlash Flood WarningBOXNortheastern Connecticut Planning Region3 hr
Jul 16, 11:43 AM EDTSpecial Weather StatementBOX47 min
Jul 16, 1:36 PM EDTFlash Flood WarningBOXNortheastern Connecticut Planning Region6 hr
Jul 16, 3:40 PM EDTRiver Flood WarningBOXCapitol Planning Region11 hr
Jul 16, 4:02 PM EDTAreal Flood WarningBOXNortheastern Connecticut Planning Region3 hr
Jul 16, 7:51 PM EDTRiver Flood WarningBOXCapitol Planning Region25 hr
Jul 16, 7:51 PM EDTRiver Flood WarningBOXCapitol Planning Region36 hr
Jul 16, 8:15 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester45 min
Jul 16, 8:17 AM EDTTornado WarningBOXEssex, Middlesex28 min
Jul 16, 8:43 AM EDTTornado WarningBOXMiddlesex22 min
Jul 16, 9:02 AM EDTSpecial Weather StatementBOXWorcester43 min
Jul 16, 9:30 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester45 min
Jul 16, 10:10 AM EDTTornado WarningBOXMiddlesex, Worcester20 min
Jul 16, 10:53 AM EDTFlash Flood WarningBOXMiddlesex, Worcester3 hr
Jul 16, 11:50 AM EDTRiver Flood WarningBOXWorcester6 hr
Jul 16, 11:53 AM EDTSpecial Weather StatementBOXEssex52 min
Jul 16, 12:24 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk3 hr
Jul 16, 12:48 PM EDTSpecial Marine WarningBOX27 min
Jul 16, 1:55 PM EDTAreal Flood WarningBOXHampshire88 min
Jul 16, 2:06 PM EDTSpecial Weather StatementBOXEssex54 min
Jul 16, 2:19 PM EDTFlash Flood WarningBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more5 hr
Jul 16, 5:29 PM EDTFlash Flood WarningBOXBristol, Plymouth4 hr

Nearby

Flash Flood Warnings in Connecticut, 2023Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.